Florida Department of Health Identifies Facilities That Have Received Contaminated Pain Medication

Oct 5 • 209 Views • View Comments

Share Button

Contact: DOH Communications
Jessica Hammonds or Ashley Carr
(850) 245-4111

FLORIDA DEPARTMENT OF HEALTH IDENTIFIES FACILITIES THAT HAVE RECEIVED CONTAMINATED PAIN MEDICATION
-DOH and DBPR working with eight facilities in Florida-

TALLAHASSEE – The Florida Department of Health (DOH) is working closely with the Centers for Disease Control and Prevention (CDC), state partners and other states on the meningitis outbreak associated with spinal injections of methylprednisolone for back pain. To date, eight facilities in Florida have been identified as having received shipments from one or more of the CDC-identified contaminated lot numbers of this medication. DOH is currently working with Florida health care facilities in receipt of the contaminated drug to determine if there are additional potential cases. DOH and the Department of Business and Professional Regulation (DBPR) are working to ensure that this medication is quarantined for reverse distribution in accordance with Food and Drug Administration (FDA) and CDC recall procedures.

Florida identified facilities:

Florida Pain Clinic, Ocala, FL
Interventional Rehab Center, Pensacola, FL
Marion Pain Management Center, Ocala, FL
North County Surgicenter, Palm Beach, FL
Orlando Center for Outpatient Surgery, Orlando, FL
Pain Consultants of West Florida, Pensacola, FL
Surgery Center of Ocala, Ocala, FL
Surgical Park Center, Miami, FL

The Department of Business and Professional Regulation’s Drugs, Devices and Cosmetics Division recommends that all remaining Methylprednisolone Acetate received from the New England Compounding Center (NECC) in Lot Nos. 05212012@68, 06292012@26 and 08102012@51 be quarantined immediately and returned in accordance with FDA recall procedures. Any patients known or suspected to have been injected with products in these three lots should be evaluated immediately for infection and subsequently monitored or treated as necessary.

DOH and DBPR strongly endorse FDA’s recommendation that all practitioners, pharmacies and clinics discontinue use of all NECC products until and unless CDC and FDA can make determinations indicating that the products are safe.

Background:
On Sept. 21, 2012, the CDC was notified by the Tennessee Department of Health of a patient with the onset of meningitis approximately nineteen days following epidural steroid injection at a Tennessee ambulatory surgical center (ASC). All initial cultures of cerebrospinal fluid (CSF) and blood were negative; subsequently the patient had Aspergillus fumigatus isolated from CSF by fungal culture. On Sept. 28, 2012, investigators identified a case outside of Tennessee, possibly indicating contamination of a widely-distributed medication.

Infected patients have presented approximately one to four weeks following their injection with a variety of symptoms including: fever, new or worsening headache, nausea, and/or new symptoms consistent with a stroke. Some of these patients’ symptoms were very mild in nature.

If individuals are experiencing any of these symptoms and have had a recent injection, they should contact their healthcare provider.

The Florida Department of Health works to protect, promote & improve the health of all people in Florida through integrated state, county, & community efforts.

Follow us on Twitter at @HealthyFla and on Facebook. For news story ideas, interviews, videos and more from DOH Communications visit the DOH Online Newsroom.

###

 

Leave a Comment